Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 128, NWS Grand Forks, ND

August 28, 2015Kittson County, Minnesota; Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 28, 2015, 8:22 AM CDT for Kittson County, Minnesota; Pembina County, North Dakota. It was in force for 53 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2015, 8:22 AM CDT (13:22 UTC)
Expired
Aug 28, 2015, 9:15 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Kittson County, MN, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 149 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 8:58 AM CDTHAIL 1.51 W Pembina, NDHAIL JUST ALITTLE SMALLER THAN GOLF BALLS WAS REPORTED.
Aug 28, 9:00 AM CDTHAIL 2.75Pembina, ND
Aug 28, 9:05 AM CDTHAIL 2St. Vincent, MN
Aug 28, 9:06 AM CDTHAIL 1.754 E Neche, NDLARGE HAIL BUT NO WIND.
Aug 28, 9:07 AM CDTHAIL 1.754 Wnw Humboldt, MN
Aug 28, 9:18 AM CDTHAIL 0.5Humboldt, MNNO WIND.
Aug 28, 9:18 AM CDTHAIL 1.75Pembina, NDSOME GUSTS OF WIND.
Aug 28, 9:25 AM CDTHAIL 11 Ne Northcote, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KFGF 281322
SVRFGF
MNC069-NDC067-281415-
/O.NEW.KFGF.SV.W.0128.150828T1322Z-150828T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
822 AM CDT FRI AUG 28 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KITTSON COUNTY IN NORTHWESTERN MINNESOTA...
  CENTRAL PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 915 AM CDT

* AT 821 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF NECHE...OR 38 MILES NORTHEAST OF LANGDON...MOVING SOUTHEAST AT
  35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT   
           WIND DAMAGE TO ROOFS...SIDING AND TREES. GOLF BALL BALL   
           SIZE HAIL HAS BEEN REPORTED WITH THIS THUNDERSTORM IN 
           MANITOBA.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  NECHE AROUND 835 AM CDT.
  BATHGATE AROUND 845 AM CDT.
  HAMILTON AROUND 855 AM CDT.
  JOLIETTE AROUND 905 AM CDT.
  BOWESMONT AROUND 915 AM CDT.

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 193 AND 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 9713 4881 9675 4854 9749 4900 9780
TIME...MOT...LOC 1321Z 319DEG 31KT 4906 9766 

HAIL...1.75IN
WIND...60MPH
 
$$

KNUTSVIG
3 follow-up statements
932 
WWUS53 KFGF 281342
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
842 AM CDT FRI AUG 28 2015

MNC069-NDC067-281415-
/O.CON.KFGF.SV.W.0128.000000T0000Z-150828T1415Z/
KITTSON MN-PEMBINA ND-
842 AM CDT FRI AUG 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHWESTERN KITTSON AND EASTERN PEMBINA COUNTIES...

AT 841 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PEMBINA...OR
38 MILES NORTH OF GRAFTON...MOVING SOUTHEAST AT 40 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...PUBLIC. AT 825 AM...GOLF BALL SIZE HAIL WAS REPORTED AT 
ALTONA MANITOBA. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  PEMBINA...ST. VINCENT AND NOYES AROUND 850 AM CDT.
  JOLIETTE AND HUMBOLDT AROUND 900 AM CDT.
  NORTHCOTE AROUND 910 AM CDT.
  HALLOCK AROUND 915 AM CDT.

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 193 AND 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4900 9713 4881 9675 4862 9727 4900 9763
TIME...MOT...LOC 1341Z 310DEG 35KT 4898 9736 

HAIL...1.75IN
WIND...60MPH
 
$$

KNUTSVIG
696 
WWUS53 KFGF 281358
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
858 AM CDT FRI AUG 28 2015

MNC069-NDC067-281415-
/O.CON.KFGF.SV.W.0128.000000T0000Z-150828T1415Z/
KITTSON MN-PEMBINA ND-
858 AM CDT FRI AUG 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHWESTERN KITTSON AND NORTHEASTERN PEMBINA COUNTIES...

AT 857 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ST. VINCENT...
OR 37 MILES NORTH OF GRAFTON...MOVING SOUTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...PUBLIC. GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS 
         STORM IN MANITOBA. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  JOLIETTE AROUND 905 AM CDT.
  HUMBOLDT AROUND 910 AM CDT.
  NORTHCOTE AROUND 915 AM CDT.

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 204 AND 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4885 9683 4875 9706 4890 9753 4900 9763
      4900 9713
TIME...MOT...LOC 1357Z 301DEG 26KT 4894 9720 

HAIL...1.75IN
WIND...60MPH
 
$$

KNUTSVIG
938 
WWUS53 KFGF 281404
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
904 AM CDT FRI AUG 28 2015

MNC069-NDC067-281415-
/O.CON.KFGF.SV.W.0128.000000T0000Z-150828T1415Z/
KITTSON MN-PEMBINA ND-
904 AM CDT FRI AUG 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHWESTERN KITTSON AND NORTHEASTERN PEMBINA COUNTIES...

AT 901 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ST. VINCENT...
OR 37 MILES NORTH OF GRAFTON...MOVING SOUTHEAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...PUBLIC. AT 858 AM...PING PONG BALL SIZE HAIL WAS REPORTED 
ONE MILE WEST OF PEMBINA. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

THIS SEVERE STORM WILL BE NEAR...
  HUMBOLDT AND NORTHCOTE AROUND 915 AM CDT.

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 206 AND 217.

A SECOND THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL WAS 
INDICATED BY RADAR TO BE TWO MILES NORTHEAST OF NECHE...MOVING 
SOUTHEAST AT 25 MPH. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4885 9683 4877 9704 4891 9750 4900 9763
      4900 9713
TIME...MOT...LOC 1401Z 300DEG 22KT 4894 9719 

HAIL...1.75IN
WIND...<50MPH
 
$$

KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 7:08 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 28, 7:08 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
708 AM CDT FRI AUG 28 2015

.UPDATE...
ISSUED AT 705 AM CDT FRI AUG 28 2015

NO SIGNIFICANT UPDATES NEEDE THIS EARLY MORNING. PATCHY FOG IS
MOST EVIDENT ALONG AND SOUTH OF A LINE FROM JMS-FSE-VWU AND INTO
THE CENTRAL MINNESOTA LAKES COUNTRY. THIS SHOULD DIMINISH QUICKLY
THIS MORNING. A FEW SPRINKLES ARE MOVING THROUGH ROSEAU AND LAKE
OF THE WOODS COUNTIES... WHILE THUNDERSTORMS CONTINUE NORTH OF THE
BORDER IN SOUTHERN MANITOBA. ISOLATED THUNDERSTORMS SHOULD BE
CROSSING THE BORDER INTO FAR NORTHEASTER ND THROUGH MID MORNING.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 355 AM CDT FRI AUG 28 2015

VISIBILITY ACROSS NORTHWEST MINNESOTA WILL CONTINUE TO BE VARIABLE
IN PATCHY FOG THROUGH THE PREDAWN HOURS... THOUGH ANY FOG SHOULD
DISSIPATE SHORTLY AFTER SUNRISE.

A STRONG THUNDERSTORM COMPLEX IN SOUTHERN MANITOBA THIS HOUR IS
EXPECTED TO DIMINISH IN INTENSITY AS IT BRUSHES THE U.S. BORDER
ACROSS NORTHERN CAVALIER AND KITTSON COUNTIES AROUND 12Z. ISOLATED
SHOWER AND THUNDERSTORM ACTIVITY IS THEN POSSIBLE THROUGH THE
FORENOON THROUGHOUT THE NORTH BORDER COUNTIES... SPREADING ACROSS
FAR NORTHCENTRAL MINNESOTA THROUGH THE EARLY AFTERNOON.

A SECOND ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE...STARTING IN EAST CENTRAL ND FROM MID AFTERNOON AND
SPREADING EASTWARD ALONG AN EAST-WEST ORIENTED TROF AXIS INTO
NORTHWEST MINNESOTA INTO THE EARLY EVENING. EXTENT AND SEVERITY
OF THESE STORMS WILL DEPEND ON AFTERNOON HEATING... WITH AFTERNOON
TEMPERATURES REACHING INTO THE MID 80S IN SPOTS... THUS SOME
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

LATER TONIGHT AND SATURDAY WILL SEE A RETURN TO LIGHT SOUTHERLY
FLOW AND A DRIER...MORE STABLE H5 RIDGE BUILDING IN ALOFT.
TEMPERATURES OVERALL WILL BE A BIT WARMER THAN SEASONAL NORMALS.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 355 AM CDT FRI AUG 28 2015

SATURDAY NIGHT AND SUUNDAY...EXPECT MORE OF THE SAME. WITH A WARM
H5 RIDGE ALOFT AND LIGHT SOUTHERLY WINDS AT THE SURFACE...EXPECT
SEASONABLY WARM AND DRY CONDITIONS WITH HIGH TEMPERATURES RANGING
FRM THEMID 80S IN CENTRAL MINNESOTA LAKES COUNTRY TO THE LOWER 90S
IN THE DEVILS LAKE BASIN.

MONDAY-THURSDAY...A VERY SUMMER-LIKE WEATHER PATTERN WILL CONTINUE
HEADING INTO THE START OF SEPTEMBER. THE UPPER RIDGE WILL FLATTEN
EARLY ON WITH SHORTWAVE ENERGY PASSING NORTH ACROSS CANADA. AN
ASSOCIATED WEAK SFC BOUNDARY COULD FIRE A FEW STORMS OFF ON
MONDAY...ALTHOUGH THE BEST UPPER SUPPORT WILL BE WELL NORTH OVER
CANADA. THIS BOUNDARY SHOULD THEN WASH OUT WITHIN PERSISTENT
SOUTHWESTERLY FLOW ALOFT. NOT VERY OPTIMISTIC ABOUT PRECIP CHANCES
LATER IN THE PERIOD...ALTHOUGH A STORM COULD NOT BE RULED OUT GIVEN
THE SOUTHWEST FLOW PATTERN/RATHER MOIST ENVIRONMENT. WARMER MID-
LEVEL TEMPS MAY ACT TO SUPPRESS CONVECTION BY WED INTO THUR AS THE
PATTERN AMPLIFIES AHEAD OF AN APPROACHING FRONT. DETAILS OUT AT THIS
RANGE ARE STILL QUITE UNCERTAIN THOUGH.

AVE HIGHS/LOWS FALL INTO THE MID TO UPPER 70S/LOW 50S DURING EARLY
SEPT...BUT HIGHS SHOULD SHOULD REACH THE 80S WITH LOWS MAINLY IN THE
60S THROUGH THUR. WED AND POSSIBLY THUR LOOK TO BE WARMEST AS 850 MB
TEMPS RISE TO NEAR 25C. SO SOME HIGHS AT OR ABOVE 90 ARE POSSIBLE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
UPDATED AT 355 PM CDT THU AUG 27 2015

PATCHY FOG STILL POSSIBLE IN NORTHWEST AND WEST CENTAL MINESOTA
THROUGH THE EARLY MORNING...LARGELY DISSIPATING WITH SUNRISE.
ISOLD SHOWERS AND TSTMS EXPECTED ALONG THE NORTH BORDER COUNTIES
THIS FORENOON... WITH SCT TSTMS REDEVELOPING IN THE MID AFTERNOON
ACROSS EAST CENTRAL ND AND SPREADING INTO NORTHWEST MN FROM LATE
AFTERNONN INTO EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GUST
SHORT TERM...GUST
LONG TERM...GUST/MAKOWSKI
AVIATION...JR/GUST
Hazardous weather outlook, Aug 28, 5:34 AM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
534 AM CDT FRI AUG 28 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
534 AM CDT FRI AUG 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM ARE POSSIBLE ACROSS
FAR NORTHEAST ND AND FAR NORTHWEST MN THROUGH THE FORENOON.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE IN THE MID-AFTERNOON
ACROSS NORTHWEST AND EAST CENTRAL ND... SPREADING INTO NORTHWEST
MN THROUGH THE LATE AFTERNOON AND EARLY EVENING.

THERE IS A MARGINAL RISK THAT THESE STORMS COULD BECOME SEVERE,
LATER THIS AFTERNOON.

THE MAIN THREAT IS FOR OCCASIONAL LIGHTNING, ISOLATED
SMALL HAIL, AND GUSTY THUNDERSTORM OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:14 AM CDTSevere Thunderstorm WarningFGFKittson31 min
Aug 28, 10:12 AM CDTSpecial Weather StatementFGFLake of the Woods63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.